Alert archive / Alabama / Flash Flood Warnings in 2017

Flash Flood Warning 9, NWS Huntsville, AL

July 17, 2017Cullman County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 17, 2017, 6:31 PM CDT for Cullman County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2017, 6:31 PM CDT (23:31 UTC)
Expired
Jul 17, 2017, 9:30 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Cullman County, AL

The radar

The Birmingham radar (KBMX), 99 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 871 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
871 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WGUS54 KHUN 172331
FFWHUN
ALC043-180230-
/O.NEW.KHUN.FF.W.0009.170717T2331Z-170718T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
631 PM CDT MON JUL 17 2017

The National Weather Service in Huntsville Alabama has issued a

* Flash Flood Warning for...
  Cullman County in north central Alabama...

* Until 930 PM CDT

* At 630 PM CDT, Doppler radar indicated slow-moving thunderstorms 
  producing persistent heavy rain across the warned area. One to two 
  inches of rain have fallen, near the city of Cullman, and near 
  Smith Lake in southwest Cullman County. Flash flooding is expected 
  to begin shortly, particularly in the city of Cullman.

* Some locations that will experience flooding include...
  Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Smith Dam,
  Baldwin, Garden City, Colony and Phelan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3396 8711 3397 8714 3399 8715 3399 8711
      3422 8711 3422 8654 3420 8655 3419 8655
      3412 8660 3412 8663 3409 8666 3408 8670
      3405 8668 3406 8671 3403 8670 3395 8679
      3394 8711

$$

BCC
2 follow-up statements
416 
WGUS74 KHUN 180045
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
745 PM CDT MON JUL 17 2017

ALC043-180230-
/O.CON.KHUN.FF.W.0009.000000T0000Z-170718T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cullman AL-
745 PM CDT MON JUL 17 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
WESTERN CULLMAN COUNTY...

At 744 PM CDT, Doppler radar indicated heavy rain was diminishing 
across Cullman County. However, up to three inches of rain have 
already fallen near Cullman, Smith Lake, and Hanceville, so the 
threat for flash flooding continues until 930 PM. Flash flooding is 
likely already underway.

Some locations that will experience flooding include...
Cullman, Hanceville, Good Hope, Dodge City, Smith Dam, Baldwin,
Garden City, Colony, Phelan and Wilburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3396 8711 3397 8714 3399 8715 3399 8711
      3417 8711 3422 8699 3422 8673 3414 8669
      3409 8666 3408 8670 3405 8668 3406 8671
      3403 8670 3395 8679 3394 8711

$$

BCC
859 
WGUS74 KHUN 180226
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
926 PM CDT MON JUL 17 2017

ALC043-180235-
/O.EXP.KHUN.FF.W.0009.000000T0000Z-170718T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cullman AL-
926 PM CDT MON JUL 17 2017

...THE FLASH FLOOD WARNING FOR CULLMAN COUNTY WILL EXPIRE AT
930 PM CDT...

The heavy rain has ended and the flood threat has diminished. 
Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures that may be in effect.

LAT...LON 3396 8711 3397 8714 3399 8715 3399 8711
      3417 8711 3422 8699 3422 8673 3414 8669
      3409 8666 3408 8670 3405 8668 3406 8671
      3403 8670 3395 8679 3394 8711

$$

BCC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:52 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 17, 2:52 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
252 PM CDT Mon Jul 17 2017

.NEAR TERM...(Tonight)
Issued at 220 PM CDT Mon Jul 17 2017

Scattered showers and thunderstorms along a weak frontal boundary and
remnant outflows from ongoing convection will continue to move south
into Cullman, Marshall, and DeKalb counties through the remainder of
the afternoon. DCAPE values remain between 900 and 1000 J/KG south
of this boundary with SBCAPE values between 2000 and 4000 J/KG. This
is mainly due to some daytime heating (has allowed temperatures to
climb into the mid 80s to lower 90s, despite early cloud cover) and
dewpoints in the lower to mid 70s. Given these parameters, cannot
rule out a few strong storms this afternoon into the very early
evening hours. The main threats with stronger storms will be frequent
lightning, heavy rainfall, and wind gusts to around 50 mph.

This activity should linger to around 7 PM, before dissipating as we
lose daytime heating and the boundary slowly shifts further
southeast. Kept isolated chance of showers/storms until 9 PM, before
clearing things out. Lows should be a bit cooler (but not much)
overnight than previous nights, as some drier air pushes into the
area behind the front. Lows tonight should drop into the 66 to 71
degree range. Some patchy fog is possible towards daybreak on
Tuesday, but not expecting it to be as widespread as this morning.

.SHORT TERM...(Tuesday through Wednesday night)
Issued at 220 PM CDT Mon Jul 17 2017

Models continue to start building a surface and upper level ridge
over northern Alabama through Wednesday. However, some semblance of
convergence remains over northeastern Alabama through then (related
to the surface boundary to our south). This coupled with a still
moist environment and very warm conditions could allow a few showers
or storms to fire in our southeastern counties into northeastern
Alabama during this period. Frequent lightning and gusty winds could
accompany these storms.

As this ridging builds over the area during this period, 925 mb
temperatures increase to between 25 and 28 degrees. Highs were raised
into the 90 to 95 degree range on Tuesday and Wednesday given these
values with more sunshine expected. Cloud cover could temper these a
bit more than expected, but weak forcing and building subsidence
aloft may keep much of a widespread cumulus deck from forming. Lows
should remain in the upper 60s to around 70 degrees.

.LONG TERM...(Wednesday night through Sunday)
Issued at 220 PM CDT Mon Jul 17 2017

A strong upper-level ridge stretched across a large portion of the
country will become centered over the Southeast by Friday. This will
keep precip chances out or at a minimum but bring hot temps across
the TN Valley. Went ahead and warmed temps up a degree or two over
the Superblend into the low/mid 90s through the extended. Seasonal
temps are around 91/70 degrees, so it will feel like July for sure,
but it will be the heat index values that will make it feel 100
degrees or hotter. Don't forget your heat safety tips!

Friday will be the warmest day with highs topping out in the mid 90s
in northwest AL and heat index values 100-103, possibly reaching 105
in a few spots. Will have to monitor how much higher and widespread
these values get, as a Heat Advisory may be needed for Friday. At
least the ridge will not be stagnant and will keep making eastward
progression through the weekend. This will allow temps to become
closer to seasonal values but heat index values will linger around
100 degrees. It will also bring isolated showers/storms back into the
forecast by Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1207 PM CDT Mon Jul 17 2017

Morning fog has lifted at KHSV and cloud cover has finally become
scattered. Expect this break in this cloud cover to continue, before
a cumulus deck of VFR cigs to develop/become mvfr (2000-3000 ft)
between 18Z and 20Z. Expect similar timing at KMSL, but cigs should
not last as long as at KHSV this afternoon. To account for this cloud
cover including a temp group between 20Z and 24Z at both sites. Left
out -TSRA or VCTS, since any activity is expected to be so isolated
north of the Tennessee River. However, if a heavier shower or storm
develops and moves over the terminals, cigs or vsbys could become
IFR/LIFR (vsbys 1-3 SM, cigs 800-2000 feet). Included mvfr vsbys
(3SM) at both terminals around daybreak on Tuesday with light winds
and mostly clear to partly cloudy skies expected.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...KTW
SHORT TERM...KTW
LONG TERM...JMS
AVIATION...KTW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 17, 2:02 PM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
202 PM CDT Mon Jul 17 2017

ALZ001>010-016-TNZ076-096-097-181000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
202 PM CDT Mon Jul 17 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This afternoon and Tonight...

Isolated to scattered thunderstorms are possible, mainly this
afternoon and evening. Heavy downpours, wind gusts around 50 mph,
and frequent lightning strikes are the main threats. Portions of the
area, mainly south of the Tennessee River and east of the Interstate
65 corridor, will have higher chances for thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

The probability for widespread hazardous weather is low.

Isolated, mainly afternoon thunderstorms are possible on Tuesday and
Wednesday, and next Sunday. Higher chances for thunderstorms will
then return on Monday.

Daily heat index values at or above 100 degrees will be possible for
most of the area into the weekend. Strong upper level high pressure
moving across the region late this week, along with dewpoint values
in the lower 70s may produce heat index values between 100 and 105
for a good portion of the area on Friday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Jul 17, 12:52 PM CDT, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1252 PM CDT MON JUL 17 2017

ALZ008-009-171815-
Marshall AL-Jackson AL-
1252 PM CDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON AND
NORTHEASTERN MARSHALL COUNTIES UNTIL 115 PM CDT...

At 1250 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scottsboro, moving south at 5 mph.

Winds in excess of 40 mph...frequent lightning...and very heavy
rainfall will be possible with this storm.

Locations impacted include...
Scottsboro, Hollywood, Powell, Grant, Section, Pleasant Groves,
Dutton, Langston, Lim Rock and Larkinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3453 8593 3447 8624 3472 8625 3478 8603
      3456 8588
TIME...MOT...LOC 1750Z 346DEG 4KT 3472 8613

SL.77
Special weather statement, Jul 17, 1:36 PM CDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Huntsville AL
136 PM CDT MON JUL 17 2017

ALZ008-009-171900-
Marshall AL-Jackson AL-
136 PM CDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON AND
NORTHEASTERN MARSHALL COUNTIES UNTIL 200 PM CDT...

At 136 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodville, or 10 miles southwest of Scottsboro, moving south at 5
mph.

Winds in excess of 40 mph...frequent lightning...and very heavy
rainfall will be possible with this storm.

Locations impacted include...
Scottsboro, Grant, Woodville, Langston and Columbus City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3447 8606 3446 8608 3444 8635 3451 8634
      3454 8631 3456 8631 3457 8633 3458 8630
      3459 8630 3460 8633 3465 8632 3465 8610
      3447 8603
TIME...MOT...LOC 1836Z 354DEG 6KT 3460 8621

SL.77
Special weather statement, Jul 17, 2:07 PM CDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
207 PM CDT MON JUL 17 2017

ALZ006-171930-
Madison AL-
207 PM CDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON COUNTY UNTIL 230
PM CDT...

At 206 PM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Huntsville, moving southeast at 10 mph.

Pea size hail...frequent lightning...and winds in excess of 40 mph
will be possible with this storm.

Locations impacted include...
Huntsville, Redstone Arsenal, Owens Cross Roads, Gurley, Marshall
Space Flight Center, Alabama A And M University, University Of
Alabama In Huntsville, Hampton Cove, Farley and Whitesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3470 8636 3463 8636 3462 8634 3448 8650
      3450 8654 3454 8655 3456 8655 3458 8657
      3458 8661 3456 8663 3467 8670 3480 8655
TIME...MOT...LOC 1906Z 301DEG 9KT 3468 8657

SL.77
Special weather statement, Jul 17, 3:40 PM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Huntsville AL
340 PM CDT MON JUL 17 2017

ALZ010-172115-
De Kalb AL-
340 PM CDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DEKALB COUNTY UNTIL
415 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sand Rock, or 9 miles northwest of Centre. This storm was nearly
stationary.

Winds in excess of 40 mph...frequent lightning...and very heavy
rainfall will be possible with this storm.

Locations impacted include...
Collinsville and Little River Canyon Np.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3434 8568 3426 8577 3426 8581 3424 8581
      3424 8584 3420 8585 3420 8590 3429 8591
      3437 8568 3435 8567
TIME...MOT...LOC 2040Z 346DEG 4KT 3424 8579

SL.77
Special weather statement, Jul 17, 6:08 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Huntsville AL
608 PM CDT MON JUL 17 2017

ALZ016-172345-
Cullman AL-
608 PM CDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CULLMAN COUNTY UNTIL 645
PM CDT...

At 605 PM CDT, Doppler radar was tracking several strong
thunderstorms over southern and central Cullman County. One storm
was located near Cullman. Another storm was located near the eastern
shore of Smith Lake. And a third strong storm was located near
Hanceville. All three storms are drifting moving southwest at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Garden City,
Colony, Phelan, Wilburn and Black Bottom. Also impacted, Interstate
65 between exit 308 and 291.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3389 8708 3404 8711 3416 8711 3417 8660
      3414 8659 3412 8660 3411 8665 3409 8666
      3408 8670 3405 8668 3406 8671 3403 8670
      3395 8679 3396 8682 3393 8686 3394 8688
      3392 8689 3389 8705
TIME...MOT...LOC 2305Z 060DEG 7KT 3402 8665

BCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:52 PM CDTSpecial Weather StatementHUNJackson23 min
Jul 17, 1:36 PM CDTSpecial Weather StatementHUNMarshall24 min
Jul 17, 2:07 PM CDTSpecial Weather StatementHUNMadison23 min
Jul 17, 3:40 PM CDTSpecial Weather StatementHUNDeKalb35 min
Jul 17, 6:08 PM CDTSpecial Weather StatementHUNCullman37 min
Jul 17, 6:46 PM CDTSpecial Weather StatementHUNCullman44 min

Nearby

Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.